Pain behind right eye/Sumatriptan - National Migraine...

National Migraine Centre
7,791 members2,269 posts

Pain behind right eye/Sumatriptan

Mamatrying2makeit
Mamatrying2makeit

Hi all,

I suffered from a migraine for 2 whole weeks and was self medicating with paracetamol, cocodamol (as advised by pharmacist) and finally decided to go to my GP when I started vomiting on day 13/14

I have never suffered from migraines before but my GP sent me to hospital as she was concerned about my symptoms such as:

*Dizziness

*Nausea & vomiting

*Pain in eye socket/behind eye

*blurred vision in right eye that lasts around an hour

*tender skin on eyebrow to touch

I went to the hospital and they did a blood test, said all is fine and that my GP shouldn’t have sent me to hospital (which didn’t help, I already felt silly being at hospital for a presumed migraine when there is a pandemic happening) but I was prescribed Sumatriptan. I took 1 - 2 days ago at 50mg and it just basically knocked me out for 8 hours, a day later (yesterday my migraine was back again in full swing. So I took one again last night and the same thing happened I finally got some sleep and now it’s back again. The hospital said my blood tests were fine but should my migraine be coming back again? I’m confused at what to do as I’m new to migraines. If anyone can advice please do (I can’t take sumatriptan in the day as I’m a single parent and I physically cannot function as a parent alone in the day whilst doses up on this tablet)

Thank you

10 Replies
oldestnewest

Hello. I'm sorry to read that you've had a migraine for 2 weeks. Are you on any kind of medication that would explain why you have suddenly developed migraines? I believe that your GP was right to send you to the hospital. There is unfortunately one thing you need to know: migraine sufferers are not well treated by the medical body generally and specially not in hospitals. There is a huge stigma despite the fact that migraines are a recognised debilitating neurological condition. Migraines don't show in blood tests.

However, in your case, your GP needs to refer you to a specialist ASAP. This may be something else like occipital neuralgia.

Second thing: you are not supposed to take sumatriptan, or any other kind of triptan more than 8 days in a month, or your migraines will get worse. It is well possible that what you're experiencing right now are rebound migraines from your co-codamol and sumatriptan overuse. Ask your GP for another triptan. Sumatriptan is absolutely awful and hit you hard. I used it only a few times and I got such bad 'delayed' migraines. I thought I was dying. I honestly can't understand how they can sell it over the counter in pharmacies!!!!

Have you tried things like ibuprofen migraines? (you can find it in supermarkets and it could help you, but then again, it counts towards your 8 days in a month). Putting ice where it hurts is always good. Eating at regular times, healthy food.

I am guessing that you're a female. Your GP may need to check what is happening from the hormones perspective. Unfortunately, doctors always seem to dismiss this as a cause of migraines.

All the best. Let us know how you're going. ;)

Anth60
Anth60 in reply to Chleo11

What am I supposed to do - it’s a joke - only take 8 days in a month? I’m in bed for half the month - seems like nothing works and still waiting for aimovig or Ajovy

Sorry I’m a little confused ☺️did you mean to write this on this thread?

Either way I wish you well. That sounds rubbish 😓

Avoid cocodamol. It can transform episodic migraine into chronic (that happened to me). Sumatriptan is a life-saver for me and I have taken up to 300mg in one day without ill effects. Everyone reacts differently though and it obviously has a powerful sedating effect for you. There are several other triptans though, and you may find one that works for you. The thing with migraines is to hit them hard and early. Sometimes a high dose of aspirin or ibuprofen can nip a mild one in the bud (or a combination of aspirin/ibuprofen and a triptan).

As Chleo11 said, you may have overused the medication - it's easily done. Your GP should know about this (if not, go to a different one!) and should prescribe something like a course of naproxen to help you come off the cocodamol. You might also benefit from an anti-nausea medication.

I'd also recommend you do a bit of research yourself, as many GPs might not be that familiar with all the current thinking in the field. Check out the Heads Up podcasts - they're a great source of information (have a pen and paper to hand while listening).

Get better soon.

Hi, I have suffered with migraines for decades, I have tried just about everything by now. I was using Sumitryptain for years, but I found it only worked if I took it at the very first sign of the migraine, yes they do knock you out. I also get different types of migraines which isn't helpful. About 3 years ago the migraines got worse, every morning waking up with pain behind an eye, nausea, dizziness, flashing lights the lot. My doctor gave me Topirimate tablets, they are also used for epilepsy. I take one each night and so far I have only had a handful of migraines since.

Just a thought, I also get sharp pains behind my eye when I need new glasses. Sorry to give you an epic to read, hopefully you find the right help soon.

Hi sumatriptan floors me too, plus I feel rotten after taking it. I've found taking 900mg (3 tablets) of aspirin helps me. I have worked in pharmacy for 20 years and it was a pharmacist friend who had been reading up on migraines who recommended it to me. Studies have shown it's as effective as sumatriptan. I have found the side effects to be much better although it can be harsh on the stomach so try to eat something with it. It might not be suitable for you if you suffer from stomach ulcers or asthma.

ACritical
ACritical in reply to WhyK8

One time, a few years ago, I was in such a bad place with my migraines that I decided enough is enough, all this medication is making things worse and I ditched all medication and rang NHS helpline if they could offer help to get through the attacks until I saw a neurologist. The doctor who rang me back told me to take 1 Nurofen 600mg together with 2 paracetamols 500 mg each. I use the paracetamol now also as suppositories when I am nauseous with a migraine and I always eat a gingerbiscuit with the pills. Now that I am on regular Hydroxocobalamin injections, my migraines have almost gone away. An odd one still, much reduced in pain, frequency and duration, when my B12 levels are too low again. This is what works for me as well knowing my triggers, keeping a healthy diet, regular sleep pattern and exercise

I am surprised the hospital or doctor did not treat you until it went away.

Please start to listen to the podcast “Heads up”, they are 2 migraine specialist. They have changed my life!

When I have to go to the hospital they give me a cocktail, IV fluid-Imitrix, Anti-Nausa and caffeine. This works best but it must be given in IV fluids. I do not leave the hospital until I am migraine free.

Migraines are a with you for many years so learning how to deal with them is very important. I have been taking the preventative magnesium and feverfew.

As soon as I feel the same tinge of pain in my head I take something. I start with extra Magnesium. It the pain is still there I take over the counter migraine medication with a cold Pepsi and usually eat something with protein ( very important to not skip meals). If I still have it I get ice and put it on my head and neck. If I still have it I take Imitrix (100mg), you could cut your dose in half and see if it helps you. If I still have it, I have an injection of Imitrix and usually it goes away.

There are times I need to go to the doctor or hospital, I always go within 1 day and don’t wait or it could go on for a long time.

I have also started using roll on peppermint and hot tea ( peppermint).

Hope these tips help. Good luck

UPDATE - thanks so much to you all for your great advice and kind words. My eye has now developed a purple-ish hue right next to my Iris in my Scelera and is quite bloodshot around it too. I called the doctor back and he said in most typical cases Sumatriptan should’ve got rid rod of my migraine if it is migraine related. I’ve booked in for an eye test next week and I’ve been prescribed Diclofenic Potassium for presumed inflammation behind the eye. I’ve taken one today and so far so good the pain has actually gone and I can function on them too! Let’s hope my eye test goes well but thanks so much to everyone for chipping in here.

You may also like...